Lightning, Rawlins
- When
- May 23, 10:31 AM CST
- Where
- Rawlins County, 5.08 mi NW of Achilles
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.770, -100.890
Lightning struck an oil battery in eastern Rawlins County.
Thunderstorms produce large hail across northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce large hail across northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 6:18 AM CST, 4 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 618 AM MDT Thu May 23 2019 .UPDATE... Issued at 605 AM MDT Thu May 23 2019 Just completed an update. Thunderstorms have developed slightly ahead of schedule. So adjusted the pops to fit this. Also warm air advection aloft over the top of the low level cool air mass has created an overcast veil of clouds. So adjusted that accordingly. Because of the thicker cloud cover adjusted the high temperatures down a little. && .SHORT TERM...(Today through Saturday night) Issued at 344 AM MDT Thu May 23 2019 Forecast concern will be continued active weather pattern through the period. Satellite continuing to show a highly amplified and blocky pattern from the Pacific into the western Atlantic. Main feature of interest is new closed off upper low over the desert southwest. Complicated surface pattern in place with stationary front draped from the panhandle region into northeast Kansas. Another weaker cold front, associated with the old closed off low, is slowly pushing from the north. The models were starting out all right at mid levels with the Nam, Canadian, and Ecmwf looking to be slightly better. The Nam and Ecmwf were handling reality at the surface the best at this time. Today/tonight...Still a lot of uncertainty in regards to the precipitation during this period. This is the result of a couple different things. First the models bring a number of poorly timed shortwave troughs through during this entire period. The other is the models have different depictions as to where the primary surface low and subsequent frontal position, how far north, will be. High resolution/CAMS all start the precipitation in a different place, in particular how far east it starts. Comparing the output to reality in the last few hours shows that the models start the precipitation too soon and have it too far north and east. The Hrrr was the closest to this. Despite the spatial timing issues, the models do agree on how rapidly this precipitation develops. During the early to mid morning hours, models rapidly develop the precipitation. This is understandable with very negative theta-e lapse rates in place along with a decent amount of elevated Cape. The combination of warm air advection aloft and a number of rather strong shortwave troughs will bring scattered to numerous thunderstorms to the area from this morning into the evening before ending from west to east after that. Models have near 1 inch of precipitable water in the eastern half of the area through this evening. Considering the instability mentioned above there will be the possibility of locally heavy rainfall. However, due to the front being a little further south and east, the models do have the much higher rainfall totals further south and east. Consequently WPC has shifted the higher risk of excessive rainfall to the east with the eastern portion in the marginal outlook. Now to the possibility of severe weather. Elevated Cape is less than yesterday plus severe parameters lower/less favorable for severe. Still could be a chance of severe thunderstorms in the southeast fringe of our area, and that is where SPC has a marginal risk. Friday/Friday night...Shortwave ridging and a deep dry air mass is in place for the day. Right rear quadrant affects the northwest third of the area through the day but should only cause high clouds. Models differ on how much they warm up the high temperatures. A much better downslope component to the wind will be in place in the west. So did raise the maxes there a little. This right rear quadrant strengthens during the night as it slowly pushes east and affects more of the area. At the same time a strong shortwave trough will move through. Forecast builder put in slight chance to chance pops and that looks reasonable. Instability parameters are higher and there may be an isolated severe thunderstorm, mainly in the east. Saturday/Saturday night...Above mentioned right rear quadrant moves across most of the area during the morning before stalling and staying over or near the southeast portion of the area during the afternoon and early evening. It then moves east of the area. At the same time the next closed off low moves into the western portion of the country. This pushes the ridge to the east, and a rather strong negatively tilted shortwave shortwave trough moves through, rather slowly, from the afternoon into the overnight hours. Precipitable water values increase to 0.75 to 1 inch. This will provide the chance for locally heavy rainfall, mainly in the eastern portion. There looks to be a surface boundary over/near the southern/western portions of the area. Shear is much higher during this period, and there looks to be a decent chance of severe weather. In regards to the high temperatures, I am not very optimistic on the warm temperatures that forecast builder gave me due to the variable and unfavorable wind directions, due to the boundary. However, will leave this alone and revisit this later. .LONG TERM...(Sunday through Thursday) Issued at 408 AM MDT Thu May 23 2019 Through the extended forecast, the pattern will continue to be an active one, characterized by several chances for precipitation and near to above normal temperatures. High pressure will remain centered over Georgia through Tuesday when it is expected to shift slightly east. A broad, upper ridge remains in place over the eastern half of the nation and an upper trough remains over Southern California. Southwest flow will persist over the Tri-State area. A shortwave trough embedded in the flow of the larger trough over the west will move into the area from the southwest on Sunday. Showers and thunderstorms will be possible through the day and going into the evening hours. Moisture advection from the gulf, placement of the upper trough, and a boundary in western Colorado would be enough to kick off thunderstorms, some of which could become strong to severe. The latest run of models are a little more pessimistic this morning, especially in our western counties. Wanted to at least mention the possibility of a few storms due to it being the holiday weekend. Monday also carries a chance of thunderstorms with a few potentially becoming strong to severe in our eastern counties. This will be something to continue to monitor in the next couple of days. Chances for showers and thunderstorms continue through Tuesday as a closed upper low advances east, becoming an open wave before reaching the Tri- State area. Temperatures will be cooler with highs in the mid-60s to low 70s and Wednesday morning lows in the 40s. The trough will exit the region to the east on Wednesday. A few showers come back into the forecast Wednesday evening through Thursday as another shortwave trough moves in from the west. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 605 AM MDT Thu May 23 2019 For Kgld, thunderstorms/rain showers will increase in coverage through the day and affect the site through the evening hours. Conditions will start out vfr and become mvfr near 16z. That will last until 23z when they become ifr. At 07z conditions will become vfr. North winds will start out at 6 knots then will become east to northeast near 10 knots at 16z and will continue until 09z when they shift back to the west at 6 knots. For Kmck, same scenario in regards to the thunderstorms as for Kgld. Vfr conditions are expected until 22z. During that time the winds will start out from the north at 6 knots and will shift to the east and northeast at 16z at 9 to 11 knots. At 22z mvfr conditions will develop and continue until 02z. During that time east winds near 12 knots will continue. From 02z to 07z ifr conditions are expected as the winds shift to the northeast at 7 to 12 knots. Northeast winds at 7 knots and mvfr conditions are expected from 07z to 09z. Vfr conditions return at 09z as winds become west at 6 knots. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...BULLER LONG TERM...AW AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 1004 AM MDT Thu May 23 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241615- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1004 AM MDT Thu May 23 2019 /1104 AM CDT Thu May 23 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Several rounds of thunderstorms are expected through the early evening, before precipitation ends from west to east after 8 PM MDT (9 PM CDT). While lightning and periods of heavy rain will be the most widespread threat today, a few storms may produce hail up to the size of half dollars. The best chance for large hail will be along and south of a Weskan Kansas to Norton Kansas line. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Isolated to scattered thunderstorms are expected from Friday into Tuesday. It will be possible that some of these storms could become severe and also produce locally heavy rainfall. As storms are expected to form over the same general area each day, be on the lookout for rising water and potential flooding. .SPOTTER INFORMATION STATEMENT... Reports of hail and rainfall amounts will be greatly appreciated today and tonight. JRM
Special Weather Statement National Weather Service Goodland KS 742 AM CDT Thu May 23 2019 KSZ042-231300- Wichita KS- 742 AM CDT Thu May 23 2019 ...SPECIAL WEATHER STATEMENT... At 741 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Modoc, moving northeast at 45 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas of southeastern Wichita County. LAT...LON 3837 10128 3858 10113 3829 10113 TIME...MOT...LOC 1241Z 214DEG 40KT 3838 10114 Buller
Special Weather Statement
National Weather Service Goodland KS
818 AM CDT Thu May 23 2019
KSZ028-029-231345-
Gove KS-Logan KS-
818 AM CDT Thu May 23 2019
...SPECIAL WEATHER STATEMENT...
At 818 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scott State Lake, moving northeast at 45 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
The Monument Rocks.
LAT...LON 3870 10107 3904 10088 3896 10065 3876 10077
3870 10081
TIME...MOT...LOC 1318Z 209DEG 37KT 3873 10093
VincentSpecial Weather Statement
National Weather Service Goodland KS
841 AM CDT Thu May 23 2019
KSZ029-231400-
Gove KS-
841 AM CDT Thu May 23 2019
...SPECIAL WEATHER STATEMENT...
At 840 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Gove, moving northeast at 45 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Grainfield, Grinnell, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 81 and
102.
LAT...LON 3881 10082 3898 10081 3913 10071 3913 10029
3888 10057 3882 10073
TIME...MOT...LOC 1340Z 219DEG 41KT 3890 10073
VincentSpecial Weather Statement National Weather Service Goodland KS 855 AM CDT Thu May 23 2019 KSZ015-029-231430- Gove KS-Sheridan KS- 855 AM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN AND NORTHWESTERN GOVE COUNTIES UNTIL 930 AM CDT... At 855 AM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Grinnell, moving northeast at 40 mph. Pea to dime size hail will be possible with this storm. Locations impacted include... Hoxie, Grainfield and Grinnell. This includes Interstate 70 in Kansas between mile markers 83 and 98. LAT...LON 3890 10059 3900 10078 3940 10049 3927 10022 TIME...MOT...LOC 1355Z 217DEG 37KT 3903 10062 Vincent
Special Weather Statement
National Weather Service Goodland KS
914 AM CDT Thu May 23 2019
KSZ029-231500-
Gove KS-
914 AM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL
1000 AM CDT...
At 913 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving northeast at 35 mph.
Dime to penny size hail will be possible with this storm.
This storm will remain over mainly rural areas of southeastern Gove
County.
LAT...LON 3870 10029 3870 10055 3898 10029 3898 10015
3885 10015
TIME...MOT...LOC 1413Z 216DEG 32KT 3867 10047
VincentThe Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 16:29 UTC.
17 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.
Lightning struck an oil battery in eastern Rawlins County.
Up to quarter sized hail reported by the public.
Hail lasted several minutes, pea to quarter size, with only a few large hail stones.
Up to ping pong sized hail reported but mostly pea sized hail. Via Facebook.
Rainfall over the past three hours.
Hail was quarter to golf ball size covering the ground 5 minutes after the hail started.
Pea to quarter sized, lasted just under 10 minutes.
Reported via Facebook.
Up to ping pong ball sized hail reported via Facebook.
Hail covered the ground.
Irregularly shaped hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828062, 828044, 828045, 828046, 828047, 828048, 828061, 828049, 828050, 828051, 828052, 828053, 828054, 828055, 828056, 828057, 828058, 828059, 828060.